Funnel Cloud, Carlisle
- When
- May 25, 6:01 PM CST
- Where
- Carlisle County, Milburn
- Reported by
- Trained Spotter
- Coordinates
- 36.800, -88.880
Numerous strong to severe thunderstorms occurred in the warm sector of a low pressure system over central Missouri. The air mass in the warm sector was very unstable, with afternoon mixed-layer cape values in the 2500 to 4000 j/kg range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous strong to severe thunderstorms occurred in the warm sector of a low pressure system over central Missouri. The air mass in the warm sector was very unstable, with afternoon mixed-layer cape values in the 2500 to 4000 j/kg range. A 65 to 75 knot mid level jet was located across Arkansas, with the nose of the jet moving into western Kentucky. This feature enhanced the lift and strong deep-layer shear already in place, creating an environment very favorable for supercells and tornadoes. A 40 to 55 knot low level jet across eastern Arkansas moved into western Kentucky during the evening, resulting in isolated tornadoes and widespread damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 12:36 PM CST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT WED MAY 25 2011
.DISCUSSION...
BIGGEST CHALLENGE WILL BE THE DETAILS ASSOCIATED WITH A
POTENTIALLY SIGNIFICANT SEVERE WEATHER OUTBREAK OVER THE NEXT 10-12
HOURS OR SO.
WILL KEEP THIS BRIEF WITH ONSET OF SEVERE WEATHER IMMINENT. STRONG
SFC AND UPPER LOW MOVING EASTWARD OUT OF THE PLAINS WILL PUSH A
COLD FRONT ACROSS OUR CWA THIS EVENING. IN THE MEANTIME...WITH
SFC TEMPS IN THE LOW 80S AND SFC DEWPOINTS NEAR 70...THE ATMOSPHERE
HAS BECOME VERY UNSTABLE ACROSS THE AREA. THIS COMBINED WITH
FAVORABLE DEEP LAYER SHEAR...JET DYNAMICS...AND HUGE AMOUNTS OF
CAPE AND HELICITY HAS SET THE STAGE FOR A WIDESPREAD OUTBREAK OF
SEVERE WEATHER INCLUDING LARGE LONG-TRACK TORNADOES...VERY LARGE
HAIL...AND INTENSE STRAIGHT LINE WINDS (DOWNBURSTS).
LATEST RADAR IMAGES ARE SHOWING SHOWERS AND THUNDERSTORMS OVER
THE NORTHEAST SECTIONS OF OUR CWA...BUT THESE STORMS HAVE
REMAINED BELOW SEVERE LEVELS SO FAR. THE LACK OF CONVECTION
ELSEWHERE ACROSS OUR CWA CORRESPONDS WELL TO A POCKET OF 9-10C
WARM AIR IN THE MID LEVELS. THE THINKING IS THAT AS THE SEVERE
CONVECTION TO OUR WEST BEGINS TO MOVE INTO THE WESTERN SECTIONS
WITHIN THE NEXT COUPLE OF HOURS...THE CAP WILL BE BROKEN AND
THUNDERSTORM DEVELOPMENT WILL BE VERY RAPID AND INTENSE.
MOST LIKELY SCENARIO WILL BE DISCREET SUPERCELLS THIS AFTERNOON
INTO THE EARLY EVENING HOURS...THEN A LINE (QLCS) OF THUNDERSTORMS
WITH EMBEDDED SUPERCELLS THROUGH THE REST OF THE EVENING. EACH
NEW MODEL RUN CONTINUES TO SPEED UP THE EASTWARD PROGRESS OF THIS
SYSTEM...SO THE LATEST THINKING IS THAT THE THREAT FOR SEVERE
WEATHER WILL CLEAR THE EASTERN SECTIONS OF OUR CWA SHORTLY AFTER
MIDNIGHT.
PRECIP CHANCES WILL LINGER INTO THURSDAY NIGHT ON THE BACK SIDE OF
THIS SYSTEM. AFTER A BRIEF RESPITE ON FRIDAY...THE COMBINATION OF
UPPER LEVEL ENERGY AND THE APPROACH OF A FRONTAL SYSTEM WILL BRING
PRECIP CHANCES TO THE HEARTLAND FRIDAY NIGHT INTO SATURDAY.
BEYOND SATURDAY AN UPPER RIDGE ESTABLISHES ITSELF OVER OUR AREA
THROUGH THE REST OF THE PERIOD...ESPECIALLY PER THE ECMWF. THE GFS
CRANKS OUT A BIT OF PRECIP NEXT WEDNESDAY AND WEDNESDAY NIGHT AS
IT DROPS A FRONT INTO OUR AREA. THE ECMWF CONTINUES TO KEEP THE
RIDGE OVER OUR AREA WITH NO PRECIP SO FOR NOW WILL KEEP IT DRY.
&&
.AVIATION...
SEVERE STORMS WILL GRADUALLY INCREASE IN COVERAGE DURING THE
AFTERNOON...PEAKING WITH THE PASSAGE OF A COLD FRONT THIS EVENING.
HIGHEST CHANCES FOR CONVECTION AT EACH TAF SITE APPEAR TO BE LATE IN
THE AFTERNOON AND EARLY IN THE EVENING. HOWEVER...ISOLATED
SUPERCELLS COULD OCCUR AT ANY TIME. IN ADDITION TO LOCALLY DAMAGING
WINDS...LARGE HAIL AND TORNADOES ARE POSSIBLE. THE CONVECTION WILL
END WITH THE PASSAGE OF THE FRONT LATE THIS EVENING. SOME LOW CLOUDS
WILL ARRIVE BY 12Z THURSDAY...WITH MVFR CIGS LIKELY DURING THE
MORNING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
MO...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR GIBSON-PIKE-
POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
MY/JAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 813 AM CDT WED MAY 25 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-261315- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 813 AM CDT WED MAY 25 2011 ...AREA UPGRADED TO HIGH RISK... ...WIDESPREAD SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE ENTIRE QUAD STATE AREA IS IN A HIGH RISK OF SEVERE WEATHER TODAY AND TONIGHT. THIS IS A PARTICULARLY DANGEROUS SITUATION...AS THE POTENTIAL EXISTS FOR A SIGNIFICANT AND WIDESPREAD SEVERE WEATHER EVENT ACROSS THE REGION. SOME LOCATIONS MAY EXPERIENCE 2 OR 3 SEPARATE ROUNDS OF SEVERE WEATHER THROUGH THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...POSSIBLY AS EARLY AS THE LATE MORNING HOURS. VERY STRONG WIND FIELDS AND PLENTIFUL INSTABILITY WILL ALLOW THE STORMS TO QUICKLY BECOME SEVERE...WITH LARGE HAIL...STRONG TORNADOES...AND DAMAGING WINDS. THE STORMS WILL MOVE RAPIDLY NORTHEAST ACROSS THE QUAD STATE REGION THROUGH THE AFTERNOON. OTHER SEVERE THUNDERSTORMS MAY DEVELOP FARTHER EAST ACROSS THE AREA DURING THE AFTERNOON. FINALLY...A LINE OF SEVERE STORMS WITH AN INCREASING DAMAGING WIND THREAT WILL MOVE INTO WESTERN PORTIONS OF THE AREA AROUND 5 PM...AND THEN SWEEP THROUGH THE ENTIRE AREA THROUGH THE EVENING. TORNADOES...LARGE HAIL...AND HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THIS LINE. THE SEVERE WEATHER THREAT SHOULD BE EAST OF THE ENTIRE AREA BY MIDNIGHT. OUTSIDE OF THUNDERSTORMS...STRONG SOUTH WINDS ARE EXPECTED TO GUST 25 TO 35 MPH THROUGH THE DAY AND INTO THE EARLY EVENING. CONSULT THE LAKE WIND ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS WILL BE POSSIBLE AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES EAST THROUGH THE REGION THURSDAY. ANY THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. ANOTHER UPPER LEVEL STORM SYSTEM WILL SWEEP THROUGH THE AREA WITH A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MOST LIKELY BE NEEDED THROUGHOUT THE AREA THIS AFTERNOON AND EVENING. DRS/PS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG GORDONVILLE 37.31N 89.67W
05/25/2011 CAPE GIRARDEAU MO EMERGENCY MNGR
ROOF BLOWN OFF OF BARN. WALL CLOUD ASSOCIATED WITH THIS
STORM.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 14 S MCLEANSBORO 37.89N 88.53W
05/25/2011 M0.88 INCH SALINE IL TRAINED SPOTTER
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 658 PM CDT WED MAY 25 2011 MOZ076-086-087-100-107>111-260200- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- STODDARD-SCOTT- INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON 658 PM CDT WED MAY 25 2011 ...SIGNIFICANT WEATHER ADVISORY... THROUGH 9 PM...A NARROW LINE OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN...LESS THAN ONE INCH HAIL AND WIND GUSTS OF 40 TO 50 MPH WILL CONTINUE MOVING EAST AT AROUND 30 MPH. VERY HEAVY RAINFALL RATES UP TO AN INCH AN HOUR WILL ALSO BE LIKELY WITH THESE STORMS. THIS WILL PRODUCE LOCALIZED STREET FLOODING IN SOME LOCATIONS. RIPLEY COUNTY CONTINUES UNDER A FLASH FLOOD WARNING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND GST 1 NE MOUNT VERNON 38.33N 88.90W
05/25/2011 E60 MPH JEFFERSON IL TRAINED SPOTTER
WIND GUSTS ESTIMATED 50 TO 60 MPH. REPORT OF TREES AND
POWER LINES DOWN NORTHWEST OF TOWN.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL NAYLOR 36.57N 90.61W
05/25/2011 M0.88 INCH RIPLEY MO EMERGENCY MNGR
NICKEL SIZE HAIL IN THE COMMUNITY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
701 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM FUNNEL CLOUD MILBURN 36.80N 88.89W
05/25/2011 CARLISLE KY TRAINED SPOTTER
&&
SMITTYThe Paducah radar (KPAH), 31 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
40 thunderstorm wind, 8 funnel cloud, 3 hail, 2 tornado. Local standard time, as filed.
Winds were estimated near 60 mph. An old, rusty grain elevator was bent in half. Two silos received minor damage. Some trees were blown down. A tree fell on a garage.
A wind gust to 62 mph was measured by automated equipment at the National Weather Service at Barkley Regional Airport. In the southwest corner of the county near U.S. Highway 62 at Highway 286, the roof was blown off a barn, and debris was scattered.
A large tree was blown down.
The entire roof was ripped off an old vacant school building. A utility pole was broken.
A roof was blown off a barn near Milburn.
A wind gust to 63 mph was measured at a Kentucky mesonet site.
Severe thunderstorms produced widespread wind gusts around 70 mph across McCracken County. A wind gust to 70 mph was measured by the automated observing system at Barkley Regional Airport. A trained spotter measured a wind gust to 70 mph in the Reidland/Farley area. At least five or six trees were uprooted in the Lone Oak area, along with numerous large limbs. One tree landed on a house. Shingles were blown off a few homes. A roof in the Reidland area sustained extensive loss of shingles. Between Lone Oak and Reidland south of Interstate 24, numerous trees and limbs were down. At least a few trees landed across roads, including U.S. Highway 45. A tree landed on power lines.
Funnel clouds were reported in the Reidland area.
A few roofs were blown off. A small grain bin was carried across Highway 94. An old shed was destroyed. Several trees and limbs were blown down.
Tree branches around three to four inches in diameter were blown off trees.
Many trees were blown down near Water Valley. Trees and power lines blocked roads for six to seven hours.
Trees and limbs were blown down along Interstate 24 near mile-marker 21.
A trained spotter estimated wind gusts near 70 mph at the intersection of Highways 62 and 95. A wind gust to 69 mph was measured at the residence of a National Weather Service employee at the intersection of Interstate 24 and the Purchase Parkway. A wind gust to 70 mph was measured at Palma. A tree and power lines were blown down in Calvert City.
A wind gust to 60 mph was measured in Uniontown. At Morganfield, a house sustained siding and roofing damage. A glass door was broken. At a nearby business, a metal carport was lifted and blown into a neighboring yard. Trees were blown down on State Route 1508.
The rubber roofing of an old motel was partially blown off. Some debris landed on vehicles, but none of the vehicles sustained major damage. Trees and power lines were blown down. A tree landed on a home, causing minor damage.
A tree and power lines were blown across Highway 402 near Hardin. A wind gust to 60 mph was measured near Brewers.
Several dozen mainly small trees were broken or uprooted. Most of the trees were small. The average path width was 50 yards. Peak winds were estimated near 70 mph.
A number of trees and large limbs were blown down across roadways. Some of the trees were uprooted and snapped.
A large tree fell across a mobile home. Tree limbs were blown down.
At a campground near Barkley Dam, trees were blown down, along with numerous tree limbs. A tree limb punched a hole in a large metal building. A camper was blown over, and at least one camper was damaged by a falling limb. Access to the campground was blocked by downed trees. An uprooted tree took down a power line.
Hundreds of trees and limbs were blown down, mostly uprooted. Some trees were snapped ten feet off the ground. A portion of Highway 121 was impassable for several hours due to downed limbs and power poles. Some power lines were down across a semi on the road. A tree landed on a mobile home, destroying it. Large shop doors were caved in near Penny.
Ten power poles were blown down along U.S. Highway 41 between Sebree and Slaughters. A wooden barn was destroyed just west of Highway 41.
Just off U.S. Highway 68 along Jonathan Creek, several dozen trees were uprooted. A number of structures were damaged. At least one outbuilding was severely damaged, and a porch was damaged.
Numerous trees were blown down.
On Highway 147, four chicken houses were destroyed. The chicken houses were about 500 feet long and 50 feet wide. Seven or eight utility poles were down.
There was minor damage to a grocery store in Beech Grove. A wind gust to 61 mph was measured at a Kentucky mesonet site several miles to the southeast.
Wind gusts to around 60 mph were observed across central and western Daviess County. Trees were blown down in Owensboro. A wind gust to 61 mph was measured at the Owensboro airport. Trained spotters estimated wind gusts to 60 mph in the city of Owensboro and on the western edge of the county. A house was damaged by a falling tree in the city of Owensboro.
Pieces of a barn were blown onto Highway 1346.
Dime-size hail occurred on the south and west side of town.
A wind gust to 60 mph was measured along Interstate 24 near mile marker 56.
A wind gust to 60 mph was measured by a Kentucky mesonet station just southeast of Princeton. There were a couple of outbuildings with some roof damage. Some trees were down.
Several tree limbs and power lines were blown down. A small barn was destroyed.
A trained spotter estimated a wind gust to 60 mph.
The roof was blown off a house in Mortons Gap. Around White Plains, trees were blown down on some roads. Utility poles were snapped in Nortonville.
There were several reports of funnel clouds in the southwest part of the county.
A microburst with estimated winds up to 100 mph struck the south and east sides of Cadiz. The average path width of the microburst was 3/4 mile, and the path length was a mile and three-quarters. Thirty homes sustained light to moderate damage, mainly due to fallen trees. One home was destroyed by a large fallen tree. One business was heavily damaged, with the end of a storage building destroyed. Several other structures received damage, primarily to roofs. Sheet metal and attached framing smashed three delivery trucks. Signs were in the road on U.S. Highway 68 east of Cadiz.
About a dozen trees and several tree tops were snapped. One car was completely destroyed by a large fallen tree. Mostly minor damage occurred to a couple of homes or garages. At least one power line was downed. Peak wind speeds were estimated near 85 mph.
Trees and power lines were blown down in and near Bremen.
A wind gust to 60 mph was measured at a Kentucky mesonet site.
In the Land Between The Lakes National Recreation Area, trees were blown down near Wrangler's Campground. At Linton, part of the roof was blown off a church. Numerous trees were blown down.
A wind gust to 60 mph was measured at Highway 800 and the Pennyrile Parkway. Some tree damage was reported around the county.
Trees were down, blocking roadways. Very large tree limbs fell on a house. Power outages were reported.
A trained spotter measured a wind gust to 58 mph on the north side of the city. Some tree damage was reported.
One trained spotter measured a wind gust to 59 mph, and another measured a gust to 60 mph. Some tree damage was reported around the county.
Some trees and power lines were blown down around the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyThe tornado archive for Kentucky, 2011Warnings in Kentucky, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301803, 303554, 301842, 303558, 310122, 301808, 303564, 303555, 301844, 301804, 303565, 301810, 301821, 303561, 301820, 301853, 301852, 303240, 301805, 301858, 301816, 303239, 301822, 303237, 303525, 302364, 301823, 310084, 301806, 301824, 301826, 301873, 301830, 310082, 301813, 301875, 301878, 302365, 303560, 301879, and more.